Alabama, 2023Tornado in Alabama, April 21, 2023
April 21, 2023 · NWS BMX · 1 event in 1 county or zone
A line of strong thunderstorms moved into west Alabama early Friday evening, April 21st, ahead of an approaching cold front. A brief weak tornado developed over northeast Fayette County along a break in the line of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of strong thunderstorms moved into west Alabama early Friday evening, April 21st, ahead of an approaching cold front. A brief weak tornado developed over northeast Fayette County along a break in the line of thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 21, 5:38 PM CST, 56 minutes earlier.
Area forecast discussion, Apr 21, 5:38 PM CST, 56 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
638 PM CDT Fri Apr 21 2023
...New AVIATION...
.SHORT TERM...
(This afternoon through Saturday)
Issued at 1223 PM CDT FRI APR 21 2023
A line of mostly decaying showers and a few thunderstorms are
oriented north to south bisecting Mississippi along the approaching
cold front. The slow moving activity has dwindled with eastward
extent the closer it has gotten to the AL/MS state line. Short
term guidance indicates the line may fill back in late this
afternoon/this evening as the lower-level portion of the shortwave
trough begins to provide extra forcing along the sfc boundary.
Numerous to widespread showers will focus across the northern half
of the area overnight while coverage becomes more scattered
across the southeast. With the extra push from the shortwave, the
front will pick up speed and most of the rain will end west of
I-65 by midnight then exit the area entirely by 7 to 8 AM
tomorrow. A few thunderstorms will be embedded within the
activity, but poor thermodynamics will prevent intense convection.
Northwesterly flow behind the front will bring a comfortable
airmass to the region. Highs will range from the lower 70s
northwest to upper 70s southeast with decreasing clouds throughout
the day.
86/Martin
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 255 PM CDT FRI APR 21 2023
Not much has changed since the previous long term update. Cold
advection and high pressure will bring a cooler and drier airmass
to the region Sunday and Monday. This will set the stage for
increasing isentropic as surface winds shift to the east ahead of
an approaching shortwave. Rain is expected to overspread the
region late Tuesday into Wednesday and could continue into
Thursday and Friday as the active and anomalously suppressed
pattern persists.
87/Grantham
Previous long-term discussion:
(Saturday through Thursday)
Issued at 244 AM CDT FRI APR 21 2023
Sunday through Monday.
An upper low will be over the Great Lakes Region with a negative-
tilted trough extending southeast over the Mid Atlantic while a
zonal flow will over our area. Expansive surface high pressure
across the Northern and Central Plains will continue to build into
the area from the northwest.
Skies will range from mostly sunny further southeast to east
while more clouds will exist across the west due to a few weak
shortwaves that will ripple over the area from the west. Dry
conditions in the low and mid levels will keep conditions dry.
Lows will range from the low 40s far north to around 50 far
southeast. Highs will range from the mid 60s north to the mid to
upper 70s far southeast.
Tuesday through Thursday.
Global model solutions have improved over the past few days in
the handling of a shortwave diving southeast over the Central
Rockies early on Tuesday but some timing differences persist,
largely due to if/how fast a closed low aloft develops. Closer to
home, depictions of a few shortwaves continue to be present that
will move over the area early Tuesday followed by a stronger
impulse on Wednesday. Surface high pressure will move northeast of
the area early Tuesday while low pressure develops across the
Central Plains. A coastal/marine warm front will advance northward
across the Central Gulf Coast on Wednesday as surface low
pressure moves east along the boundary. Persistent strong high
pressure across the High Plains through the Midwest and into the
Ohio River Valley looks to help keep the warm sector suppressed
across the southern portion of the forecast area through Thursday.
While global model solutions have become a bit more consolidated
in the synoptic pattern, timing and intensity of finer-scale
features remain less correlated, resulting in lower
confidence/more uncertainty. Sky/PoPs are more broad-brushed with
an approach using deterministic temperatures that are generally
below the blended means with value spreads from 9 to 12 degrees at
times.
Expect increasing clouds with isolated showers arriving from the
southwest during the day on Tuesday. Shower activity will increase
on Wednesday with some thunderstorms near the U.S. Highway 80
corridor and further south as the warm front nears from the south.
Chances for showers with a few thunderstorms southeast will
continue into Wednesday night while reduced shower activity is
expected across the west. Unsettled conditions continue into
Thursday with low end PoPs areawide. A moderating trend is
expected with lows from the mid 40s north to low 50s south Tuesday
morning to readings from near 50 north and mid 50s south
Wednesday and Thursday mornings. Highs will actually decrease
through the period due to increased clouds and higher rain
chances. Expect highs from upper 60s north to the upper 70s south
Tuesday then ranging from the mid to upper 60s north to the mid
70s south on Wednesday into Thursday.
05
&&
.AVIATION...
(00Z TAFS)
Issued at 637 PM CDT FRI APR 21 2023
/Showers and storms now arriving, will exit early Saturday/
As of 23:37z, a band of showers and storms was located from
Decatur, AL to Jackson, MS. This activity will move across central
Alabama through the course of Friday night with any trailing
showers likely to exit by 12z Saturday. A few terminals could
briefly observe TSRA during the evening as the leading edge of the
complex arrives, excluding MGM-TOI where activity looks to be
more spotty and later. The sky will clear by 15z Saturday as a dry
northwesterly flow takes hold. Surface winds will turn from
southerly Friday evening to northwesterly on Saturday and we may
need to add some ~20 knot gusts to the TAFs for the afternoon
hours.
89^GSatterwhite
&&
.FIRE WEATHER...
Rain will move into the region late this afternoon and continue
into early Saturday morning. This will be followed by decreasing
clouds and drier conditions Saturday afternoon. Dry conditions and
northerly winds will continue into Sunday and Monday with
afternoon minimum RH values in the 25-30 percent range.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 48 71 44 70 / 90 0 0 0
Anniston 50 72 46 73 / 70 0 0 0
Birmingham 50 74 48 72 / 80 0 0 0
Tuscaloosa 48 75 48 73 / 70 0 0 0
Calera 51 73 49 73 / 70 0 0 0
Auburn 57 74 50 75 / 40 10 0 0
Montgomery 56 76 50 77 / 40 0 0 0
Troy 58 77 51 79 / 30 10 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...86
LONG TERM....87
AVIATION...89^GSatterwhite
Hazardous weather outlook, Apr 21, 1:47 AM CST, 16 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
247 AM CDT Fri Apr 21 2023
ALZ011>015-017>050-221100-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
247 AM CDT Fri Apr 21 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
In the hours before
Special weather statement, Apr 21, 5:24 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
624 PM CDT Fri Apr 21 2023
ALZ012-022-220015-
Pickens AL-Lamar AL-
624 PM CDT Fri Apr 21 2023
...A strong thunderstorm will impact portions of northwestern Pickens
and southern Lamar Counties through 715 PM CDT...
At 624 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steens, or near Columbus, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Millport, Kennedy, Forest and Shaw.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3344 8828 3356 8827 3357 8795 3342 8795
TIME...MOT...LOC 2324Z 270DEG 29KT 3350 8829
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
89^GSatterwhiteSpecial weather statement, Apr 21, 6:04 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
704 PM CDT Fri Apr 21 2023
ALZ012-013-022-023-220030-
Fayette AL-Pickens AL-Tuscaloosa AL-Lamar AL-
704 PM CDT Fri Apr 21 2023
...A strong thunderstorm will impact portions of northwestern
Tuscaloosa, northeastern Pickens, southwestern Fayette and
southeastern Lamar Counties through 730 PM CDT...
At 703 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ashcraft Corner, or 8 miles east of Millport, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Berry, Kennedy, Ashcraft Corner, Samantha, Stone Wall, Moores Bridge,
Lubbub and New Lexington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3342 8800 3361 8800 3366 8758 3342 8759
TIME...MOT...LOC 0003Z 266DEG 35KT 3353 8793
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25/OwenTornado, Fayette
- When
- April 21, 6:34 PM CST to 6:39 PM CST
- Where
- Fayette County, 1.89 mi ENE of Stough to 3.81 mi N of Bankston
- Rating
- EF0
- Path length
- 2.28 mi
- Path width
- 125 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.709, -87.719
National Weather Service meteorologists surveyed damage in northeast Fayette County and determined that it was consistent with an EF0 tornado, with maximum winds near 80 mph. The tornado touched down just west of County Road 77 with minimal tree damage. Several tree limbs were downed and a couple of trees were uprooted across a pasture as well. Along County Road 101 at Piney Grove Road, a few trees and tree limbs were downed, with a small tree falling on a small detached carport, knocking it down. Several trees were uprooted around a house on Piney Grove Road, and numerous trees were uprooted in an inaccessible area between Piney Grove and Avery Gray Road. Along Heartline Road, a couple of trees were uprooted and some roofing was peeled up on an older manufactured home. At Rocky Hill Drive, numerous small tree limbs were scattered throughout a field and a large limb was broken out of a pine tree. A small pine tree was uprooted along County Road 67 as the tornado lifted.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, April 21, 2023$340,000 · 2.75 in hail · 26 events
- Hail and Damaging Winds in Mississippi, April 21, 2023$67,000 · 1 in hail · 4 events
- Flash Flooding and Debris Flows in Puerto Rico, April 21 to 23, 2023$4,000 · 14 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 21, 202369 kt wind · 8 events
- Marine Thunderstorm Winds in Gulf of Mexico, April 21, 20238 events
- Heavy Snow in Colorado, April 21 to 23, 20235 events
- Winter Weather in Colorado, April 21 to 22, 20234 events
- Hail in Ohio, April 21, 20231 in hail · 4 events
- Hail and Damaging Winds in Alabama, April 21, 2023$3,000 · 1 in hail · 4 events
- Waterspouts in South Atlantic Coastal Waters, April 21, 2023$1,000 · 3 events
- Flooding in Arkansas, April 21 to 27, 20233 events
- Tornadoes in Florida, April 21, 2023EF0 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094636.